Wisconsin, 2021Flash Flood and Heavy Rain in Wisconsin, August 7, 2021
August 7, 2021 · NWS MPX · 3 events in 1 county or zone
During the afternoon and early evening of Saturday, August, 7th, a line of thunderstorms developed across west central Wisconsin. These storms remained nearly stationary for an hour or two and produced over 5 inches of rainfall in a short period of time across Eau Claire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and early evening of Saturday, August, 7th, a line of thunderstorms developed across west central Wisconsin. These storms remained nearly stationary for an hour or two and produced over 5 inches of rainfall in a short period of time across Eau Claire. There were social media pictures of standing water over several feet in a few neighborhoods. There were several homes that had water in their basement due to the flood waters. In addition, 1 to 2 feet of water was observed at the intersection of Eddy and Abbie Hill drive where a few cars stalled out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 7, 6:24 PM CST, 1 minute earlier.
Area forecast discussion, Aug 7, 6:24 PM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Sat Aug 7 2021
.UPDATE...
Issued at 724 PM CDT Sat Aug 7 2021
A Flash Flood Watch has been issued for parts of west central WI due
to the likelihood of training thunderstorms tonight into early
Sunday. A line that has since diminished had produced 2 to 4 inches
in the vicinity of Eau Claire earlier this evening. Similar
occurrences could unfold later this evening as another batch of
thunderstorms develops late. Otherwise, PoPs were reduced
substantially elsewhere this evening. Little forcing has prevented
development so far and it may wait until the compact, potent wave
over north central SD begins to approach.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM CDT Sat Aug 7 2021
Short term concerns haven't changed much, and continue to focus on
potential for convection (possibly severe) this afternoon into
tonight. Latest mesoanalysis and satellite imagery show the surface
warm front near the Minnesota Valley at the current time. It
continues to make some progress northward, and should get near the
south metro by later this afternoon. MLCAPE south of the boundary is
in excess of 3000 J/Kg, but decent values exist on the "cool side" of
the boundary as well given the high dewpoints north of the front. The
best deep layer shear (per effective bulk shear) is mainly north/east
of the surface boundary, but there is some overlap where greater than
35 kt is available to storms. The best low level shear (per 0-1 km
bulk shear) is to the south in western Iowa and to the southeast of
the area. However, there is a ribbon along the frontal boundary where
winds are backed and values near 20 kt are indicated. So, there is
certainly sufficient instability for some severe storms capable of
large hail and downburst winds, and there is also at least a portion
of the area where supercells could produce isolated tornadoes late
this afternoon into this evening. The CAMs have struggled, as usual,
with much of the elevated convection we've seen, which makes it tough
to rely on their handling of redevelopment of boundary layer-rooted
convection this afternoon/evening. The HRRR has been reasonably
consistent in its runs today, and does manage to generate isolated
storms near the warm frontal boundary around/after 22Z, with more
widespread activity near and after sunset as the low-level jet
increases with the upper trough to the west getting closer. Given
that heights are currently rising a bit in southwest Minnesota ahead
of that trough (and the cap is strengthening per model soundings in
that area), it seems later timing make sense (other than perhaps some
isolated earlier storms forced along the boundary. All of the CAMs
increase the coverage of activity later this evening into the
overnight, so everything could certainly evolve more toward a heavy
rain scenario as the night progresses. The best chance for storms on
Sunday will be over the eastern portion of the area, but some low
PoPs seem warranted across most of the area given lingering
instability.
.LONG TERM...(Monday through Saturday)
Issued at 230 PM CDT Sat Aug 7 2021
Although we currently have an upper trough moving through it, the
large scale flow across the CONUS is predominantly zonal and looks to
remain that way through Tuesday. At that point, the upper low along
the British Columbia coast will be making its way into our region,
and looks to push through late Tuesday into early Wednesday, bringing
a renewed chance for precipitation as it drags a cold front through
the area. Ridging builds in the western CONUS and Canada in the wake
of that system, setting up northwest flow our area, which looks to
linger into next weekend. This should bring warm and dry weather for
the second half of the week in to next weekend with any precip
chances looking too low to mention at this point (tied to weak
shortwave troughs dropping southeast with the upper flow).
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 724 PM CDT Sat Aug 7 2021
MVFR cigs along and north of I-94 will lower to IFR later this
evening and overnight. Left -TSRA out of most TAF sites through the
period due to such low confidence in occurrence, but it will be added
again as it becomes clear which sites will be impacted and when. Cigs
will improve Sunday morning.
KMSP...MVFR early this evening, but IFR likely overnight. Little
activity on radar has allowed the removal of TS until late tonight
when the next round should develop. Maintained a prob30 for that
window (10-13Z).
/OUTLOOK FOR KMSP/
Mon...VFR. Wind SE 5 kts.
Tue...VFR. Chc -TSRA. Wind S 5-10 kts becoming W.
Wed...VFR. Wind W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...Flash Flood Watch through Sunday morning for Chippewa-Dunn-Eau
Claire-Pepin.
&&
UPDATE...Borghoff
SHORT TERM...
LONG TERM...
AVIATION...BorghoffHazardous weather outlook, Aug 7, 11:17 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sat Aug 7 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CDT Sat Aug 7 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible again this afternoon through tonight.
A few severe storms will be possible, with large hail, damaging
winds, an locally heavy downpours being the main threats. An
isolated tornado will be possible this afternoon as well. The
greatest chance for severe weather will be near and south of I-94.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible Sunday afternoon and again Monday
night through Tuesday. A few severe storms will be possible with
any storms we see Monday night and Tuesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
Flash Flood, Eau Claire
- When
- August 7, 6:25 PM CST to 8:25 PM CST
- Where
- Eau Claire County, 2.65 mi NNW of Eau Claire to 1.11 mi NNE of Eau Claire
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.853, -91.507
There was 1 to 2 feet of water at the intersection of Eddy Lane and Abbie Hill Drive. A few cars stalled out in this intersection. In addition, there were a few residential areas that had flooded basements due to the flood waters.
Heavy Rain, Eau Claire
- When
- August 7, 7:00 PM CST to 9:00 PM CST
- Where
- Eau Claire County, 2.29 mi NNE of Eau Claire
- Reported by
- Broadcast Media
- Coordinates
- 44.850, -91.460
There was a measured rainfall total of 6.52 inches in the city of Eau Claire that most fell in a 2 hour period.
Heavy Rain, Eau Claire
- When
- August 7, 7:00 PM CST to 9:00 PM CST
- Where
- Eau Claire County, 2.29 mi NNE of Eau Claire
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -91.460
There was another observed rainfall report of 5.26 inches that fell in the city of Eau Claire. Most of that rainfall total happened in a 2 hour period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 202117 deaths · 6 events
- Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021$1.0 million · EF3 · 24 events
- Hail and Damaging Winds in Nebraska, August 7 to 8, 2021$4.2 million · 1.75 in hail · 11 events
- Flood and Damaging Winds in Kansas, August 7 to 8, 2021$105,000 · 56 kt wind · 13 events
- Tornado and Hail in Wisconsin, August 7, 2021$29,000 · EF1 · 7 events
- Flash Flooding and Hail in Nebraska, August 7, 20211.5 in hail · 40 events
- Damaging Wind in Iowa, August 7, 2021$50,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 7, 2021$1,000 · 3.5 in hail · 20 events
- Hail and Damaging Wind in Indiana, August 7, 2021$20,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 7, 20212.5 in hail · 16 events
- Rip Current in Minnesota, August 7, 20211 injured · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 20211.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965327, 965328, 965329.